Illinois, 2020

Flash Flooding and Flood in Illinois, June 26 to 27, 2020

June 26 to 27, 2020 · NWS LOT · 9 events in 3 counties and zones

Scattered thunderstorms moved across portions of northeast Illinois during the afternoon of June 27th producing localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northeast Illinois during the afternoon of June 27th producing localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 8:12 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 26, 8:12 PM CST, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
912 PM CDT Fri Jun 26 2020

.MESOSCALE DISCUSSION...
910 PM CDT

A quasi-linear MCS -- severe in some surging parts -- has taken
shape from southern Michigan through northern Illinois near/just
south of I-80. Radar signatures indicative of wind include rear
inflow velocity surges and sharpened front edge reflectivity
gradients. Also forward prorogation of the surges have been as
high as 60+ mph. The surge into Valparaiso currently looks like
it could have at least over 70 mph given modified soundings for
the nearby Rensselaer observation providing mlCAPE in excess of
1,500 J/kg. Thus far VPZ has gusted to 52 mph.

Further southwest the convection has become more disorganized,
Wind threats are more isolated and likely marginal in this area.
Further to the west the composite boundary between outflows and
the original front has become stalled not far south of I-80.
Regenerating convection is likely along this through at least
early overnight if not much of the overnight hours. This could
become a zone of flooding concern, although the focus for robust
convection may gradually wane through the night. Further north of
the boundary, elevated instability and some confluence in the
850-700 mb layer will likely support isolated convection, such as
across Lee County. The severe potential is non-zero with this
activity, likely hail being the main threat given a somewhat
substantial low-level inversion.

MTF

&&

.SHORT TERM...
315 PM CDT

Through Saturday night...

A Severe Thunderstorm Watch is in effect for much of northern
Illinois and far northwest Indiana through 9 p.m. this evening.
Observational trends continue to support the messaging trend of
late afternoon through mid-evening being the primary severe time
with winds being the main threat, though hail with stronger cores
is likely and a few tornadoes are possible in organized storm
structures that are well-aligned with boundaries. The
deconstructive effects on instability due to multiple rounds of
storms has lowered confidence somewhat in how widespread a severe
wind threat will be.

Current isolated storms in northern Illinois as of 230 PM are
associated with continued warm, moist advection overriding the
surface warm front, which is draped from near Savanna IL through
Morris IL to Rensselaer IN. On the KMKE radar can actually make
out a little "twist" in the reflectivity having moved across Ogle
County, a sign of a possible convective vortex almost on the
meso-gamma scale. This could help continue to flare up the
elevated convection or more of it into the northern Chicago
suburbs through 430 PM.

Satellite indicates the mid-level convectively-enhanced vorticity
center over the MN/WI/IA border region moving just a tad south of
due east. Convective growth ahead of this should gradually ramp
up as this intersects greater instability returning northward.
It is becoming increasingly likely that the activity in southwest
WI to northeast IA may become the "main show", though at least
scattered development is likely ahead of that due to
destabilization and the frontal boundary enhanced by outflows.
This somewhat "messy" regional evolution...that is one with
multiple storms and cold pools in advance of the main convective
forcing mechanism and cold pools...could very well limit a higher
end wind threat and the coverage of severe winds,e specially the
northern extent (and maybe that's southern WI that becomes more
limited). However, there are plenty of environmental ingredients
in place for at least scattered severe winds along/north of I-80
through mid-evening.

Radar VWP data from KDVN indicates 50 kt flow just above 700 mb
and 40 kt flow just above 850 mb. There is a fair amount of
turning too in the 1-3 km flow, and adjusted 0-6 km shear to their
VWP data is 40-45 kt. Isolated supercell structures at first are
possible with then an anticipated quick evolution into clusters
with some bowing segments likely given the wind field orientation,
and have already seen that behavior on the KARX radar upstream.
MUCAPE values are analyzed at 1,500-2,500 J/kg over northern
Illinois by later afternoon, so deeper cores capable of hail are
probable, and these associated downdrafts will only enhance the
wind threat. Convection allowing models show a scattering of
storm mode and convective wind attributes indicative of a
potential isolated higher end wind threat. Will be watching storm
modes closely to see if any can produce any sustained bows or line
echo wave patterns (LEWPs), especially those near the north end
of the effective air mass. If those can materialize including any
temporary QLCS structures, would be where some localized swaths of
enhanced wind damage (75+ mph) will be possible, but confidence
remains low on if that can happen and if it does it likely will be
over fairly small (couple county) size zones. A flash flooding
threat would really only be for west-to-east zones where there is
some training. Confidence in that occurring has somewhat lowered
too, but a flash flood threat should primarily be localized or in
a zone or two if it materializes.

Amalgamating cold pools should help drive the convective focus
southeastward, possibly quite rapidly by mid-evening. It's not out
of the question though that the current SVR watch needs to be
extended by an hour or so in southern and eastern areas. While
some severe threat could continue into the overnight, it's likely
to be isolated as separation occurs between the stronger mid-
level flow to the north and the continuing new updrafts for south
of I-80. Also the orientation will become less favorable for wind
clusters. It's possible shallow fog develops in the wake of
convection especially northern areas where convective cloud debris
may clear.

For Saturday, the composite outflows will have deposited the
effective boundary into or near the southern CWA. While isolated
convection will remain possible in the morning, the main chance
for scattered redevelopment would be in the afternoon. Forecast
soundings show the degree of heating into the mid 80s and
continued surface dew points around 70 supporting MLCAPEs of
1500-2000 J/kg. This would allow for some enhanced downdrafts and
possibly some hail too, consistent with an SPC Marginal Risk.
Further north, the true cold front will still be sinking southward
into the CWA. This feature will be weak but offer some confluence
along with the residual high dew point air. Isolated to scattered
storms are possible further north during the afternoon. It's also
possible the far northern CWA reaches the highest temperatures
(upper 80s) immediately ahead of the front, due to less cloud
cover.

Any convection Saturday evening should quickly be fading and/or
moving south out of the area with the frontal feature moving
southward. This will stall to the southwest of the area and
gradually retreat northward with chances for storms creeping back
in Sunday.

MTF

&&

.LONG TERM...
207 PM CDT

Sunday through Friday...

There are no changes to the forecast message Sunday through next
work week, so discussion below is largely unchanged from this
morning's issuance.

It looks like we'll finally receive an injection of drier low-mid
tropospheric air into Sunday, although the moisture gradient may
still yet remain in place across our far south and western
locales. Aside from some isolated to widely scattered afternoon
showers & storms, Sunday looks mostly dry. Temperatures inland
should warm into the upper 80s while onshore flow keeps lakefront
locales in the upper 70s to near 80 degrees.

The next chance for somewhat more appreciable thunderstorm
coverage may develop very late Sunday night into Monday morning
as the aforementioned moisture/instability axis begins to slosh
back eastward. Kind of an odd looking evolution to things with a
rather weak or really nonexistent low-level jet during this
period, with things being forced by a series of incoming
shortwaves embedded within the southerly/southwesterly flow to our
west. Mid-level lapse rates are forecast to steepen up a bit
which should further support the development of elevated
convection into Monday morning. While the low-level jet isn't to
the magnitude we'd normally associate with persistent upwind
development, global guidance does hint at some backbuilding
potential here with upwind Corfidi Vectors orienting parallel to
the instability gradient and decreasing to under 10 kts. Something
we'll keep an eye on.

We'll start to lose the more coherent forcing mechanisms during
the Tuesday-Friday timeframe so have attempted to limit PoPs
under the offered blended values to periodic "chance" at this
range. Temperatures do look to warm through the mid week as mid-
level heights start to rise, although persistent northeasterly
winds will likely keep lakeside locales several degrees cooler
through the rest of the forecast period.

Carlaw

&&

.AVIATION...
For the 00Z TAFs...

642 PM...Main forecast concern is ongoing thunderstorms through
mid/late evening. Current activity will move through the terminals
through mid evening and current tafs/timing look on track. Could
be some lingering showers into the late evening and then the rest
of the night currently looks dry for the tafs. Could be ongoing
convection south of the terminals into early Saturday morning.

There may be isolated showers Saturday...most likely south of the
terminals. Confidence is too low to include any mention with this
forecast. Southwest winds overnight into Saturday morning will
likely turn more westerly by early afternoon and perhaps more to
the north/northwest by late Saturday afternoon. A lake breeze is
also expected...turning winds easterly for ord/mdw/gyy by mid or
late afternoon. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 10 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 26, 2:43 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
343 PM CDT Fri Jun 26 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-272045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
343 PM CDT Fri Jun 26 2020 /443 PM EDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Significant damaging wind risk...up to 70 mph.
     Elevated hail risk...up to the size of quarters.
     Elevated Tornado risk.
  Limited Flooding Risk...mainly along and north of I-80.

DISCUSSION...

Scattered thunderstorms will gradually increase in coverage
through early evening peaking throughout the evening hours and
then gradually working southward and fading into the overnight.
Damaging wind gusts will be the main threat, but a risk for a
few brief tornadoes exists as well. A threat for flash flooding
also is present, mainly north of I-80. Thunderstorms will slowly
sink southeastward into the overnight with likely a weakening
trend.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are possible on Saturday with the greatest
coverage along and south of I-80. Some of these may produce
locally heavy rainfall and gusty downburst winds. A continued
chance for storms will persist into Sunday.

Another round of thunderstorms may develop very late Sunday night
into Monday morning. Thereafter, a daily chance for mainly
isolated to widely scattered thunderstorms exists through
Thursday.

Heat index values will likely to rise above 95 on Monday and
Tuesday away from the lake.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is requested through mid evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 40 to 45 mph.

LMZ740>745-272045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
343 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Significant Thunderstorm Wind Gust Risk...up to 60 knots.
     Elevated Hail Risk...up to the size of quarters.
     Elevated Waterspout Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Thursday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 26, 10:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1145 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 SSW NORRIDGE          41.95N 87.83W
06/26/2020                   COOK               IL   PUBLIC

            POWER LINES WERE BLOWN DOWN NEAR PIONEER AND
            GRACE STREETS. TIME ESTIMATED.

&&
Special weather statement, Jun 26, 10:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1146 PM CDT Fri Jun 26 2020

ILZ033-INZ010-011-019-270545-
Iroquois IL-Newton IN-Jasper IN-Benton IN-
1146 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IROQUOIS...NORTHERN
BENTON...SOUTHERN NEWTON AND SOUTHERN JASPER COUNTIES UNTIL 1245 AM
CDT/145 AM EDT/...

At 1145 PM CDT/1245 AM EDT/, Doppler radar was tracking a strong
thunderstorm near Sheldon, or 7 miles northeast of Watseka, moving
east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sheldon around 1155 PM CDT.
  Raub around 1200 AM CDT.
  Kentland and Beaver City around 1205 AM CDT.
  Perkins and Brook around 1210 AM CDT.
  Percy Junction around 1215 AM CDT.
  Wadena and Goodland around 1220 AM CDT.
  Remington around 1230 AM CDT.

Other locations impacted by this storm include Earl Park, Iroquois,
Donovan and Martinton.

Including the following interstate...
 Indiana I-65 between mile markers 200 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4090 8699 4084 8699 4084 8710 4054 8710
      4078 8782 4095 8770 4091 8698
TIME...MOT...LOC 0445Z 282DEG 28KT 4085 8762

RATZER
Local storm report, Jun 26, 10:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1152 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     2 ESE ELMWOOD PARK      41.91N 87.79W
06/26/2020                   COOK               IL   PUBLIC

            TREES AND WIRES DOWN ON A CAR. TIME
            ESTIMATED BASED ON TWEET AND RADAR DATA.

&&

LBC
Local storm report, Jun 26, 10:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1155 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     1 NNE RIVER GROVE       41.94N 87.83W
06/26/2020                   COOK               IL   PUBLIC

            TWITTER REPORT OF A TREE DOWN BLOCKING THE
            STREET AT PITTSBURGH AND ADDISON. TIME
            ESTIMATED BASED ON RADAR.

&&

LBC
Local storm report, Jun 26, 10:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1156 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     1 S DUNNING - CHICAGO   41.94N 87.81W
06/26/2020                   COOK               IL   PUBLIC

            A TREE WAS BLOWN DOWN ONTO POWER LINES NEAR
            OCONTO AND BARRY AVENUES.

&&
Local storm report, Jun 26, 10:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
1159 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     SOMONAUK                41.63N 88.68W
06/26/2020                   DE KALB            IL   PUBLIC

            CORRECTS TIME FROM PREVIOUS REPORT FROM
            SOMONAUK. A 1 TO 2 FOOT DIAMETER TREE WAS
            BLOWN DOWN BLOCKING A ROAD.

&&

The radar

The Chicago radar (KLOT), 98 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Iroquois

When
June 26, 11:00 PM CST to June 27, 8:00 PM CST
Where
Iroquois County, 1.81 mi E of Iroquois
Reported by
Mesonet
Coordinates
40.827, -87.535

Rainfall of 5.01 inches was measured in 21 hours.

Heavy Rain, Iroquois

When
June 26, 11:00 PM CST to June 27, 8:00 PM CST
Where
Iroquois County, 0.52 mi W of Cutmer
Reported by
Mesonet
Coordinates
40.650, -87.610

Rainfall of 4.35 inches was measured in 21 hours. Approximately 2.3 inches of rain was measured in one hour, between 530 pm and 630 pm.

Heavy Rain, Iroquois

When
June 26, 11:00 PM CST to June 27, 8:00 PM CST
Where
Iroquois County, 1.98 mi NNW of Sheldon
Reported by
Mesonet
Coordinates
40.797, -87.581

Rainfall of 4.36 inches was measured in 21 hours. Approximately 2 inches of rain fell between 245 pm and 545 pm.

Thunderstorm Wind, Iroquois

When
June 27, 3:49 PM CST
Where
Iroquois County, 9.14 mi W of Chebanse
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.980, -88.093

Trees were blown down and split in half.

Flash Flood, Iroquois

When
June 27, 4:00 PM CST to 6:30 PM CST
Where
Iroquois County, 8.29 mi W of Chebanse to 5.82 mi WNW of Clifton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.980, -88.076

A creek was out of its banks and water was flowing over a nearby road. Nearby ditches were flooded.

Flash Flood, Kankakee

When
June 27, 5:00 PM CST to 6:30 PM CST
Where
Kankakee County, 0.59 mi NNE of Herscher to 0.61 mi NNE of Herscher
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.058, -88.096

Over a foot of water was reported on Route 115 and S 12000 W Road.

Flash Flood, Lee

When
June 27, 8:15 PM CST to 11:15 PM CST
Where
Lee County, 1.29 mi E of Prairieville to 1.66 mi N of Nelson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.828, -89.595

Several roads were flooded on the west side of Dixon and areas west of Dixon. Flood waters estimated 4 to 6 inches deep were reported on Sauk Road north of Lincoln Highway. Quickly moving flood waters 6 to 8 inches deep were reported in the Rock River Estates neighborhood. Water was reported to the bottom of vehicles. Storm total rainfall of 3.90 inches was reported three miles north northwest of Nelson and 3.32 inches was reported near Woodland Shores.

Flood, Lee

When
June 27, 9:00 PM CST to 11:15 PM CST
Where
Lee County, 2.4 mi ENE of Nelson to 2.46 mi E of Nelson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.807, -89.555

One foot of standing water was reported at the intersection of Rock Island and Harmon Roads.

Flash Flood, Lee

When
June 27, 9:00 PM CST to 11:15 PM CST
Where
Lee County, 2.72 mi N of Harmon to 3.25 mi N of Harmon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.759, -89.548

Route 30 was flooded west of Hoyle Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903587, 903593, 903597, 903583, 903591, 903596, 903599, 903600, 903601.